Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Des Moines, IA

April 5, 2001Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 5, 2001, 1:29 PM CDT for Adams County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 1:29 PM CDT (18:29 UTC)
Expired
Apr 5, 2001, 2:00 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, IA

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:35 PM CDTHail 0.75Carbon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 051829
SVRDSM
IAC003-051900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA

* UNTIL 200 PM CDT

* AT 127 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CORNING...OR ABOUT 51 MILES
  EAST OF COUNCIL BLUFFS...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF CORNING AROUND 140 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4116 9493 4091 9491 4091 9449 4117 9449

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:00 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 5, 1:00 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CDT THU APR 5 2001

SHORT TERM...

SYNOPTIC PATTERN IS FAVORING A HEAVY RAIN EPISODE REST OF THIS
AFTERNOON INTO THIS EVENING.  COUNTY FLOOD GUIDANCE ALSO QUITE LOW
IN FAVORED TERRAIN AREA FOR FLASH FLOODING SW IA.  WILL ISSUE FFA
TIL 5 PM, AND AFTERNOON PACKAGE CAN ADJUST.  FFA WILL INCLUDE SAME
COUNTIES AS SVR WATCH.

.DSM...FFA AND SVR WATCH TIL "5 PM.

KULA

In the hours before

Special weather statement, Apr 5, 11:25 AM CDT, 2 hours 4 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT THU APR 5 2001

IAZ081>086-092>097-061100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1125 AM CDT THU APR 5 2001

* EVENT TIMING... AFTER 3 PM AND THROUGH TONIGHT.  A SEVERE WEATHER
WATCH MAY BE ISSUED EARLY THIS AFTERNOON.

* THREAT CATEGORIES...
     TORNADO.........  LOW.
     DAMAGING WINDS..  LOW.
     LARGE HAIL......  MODERATE.
     FLASH FLOODING..  MODERATE.

* SPOTTER ACTIVATION OUTLOOK... HIGH.

* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT.  MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING.

IAZ047>050-057>062-070>075-061100-
ADAIR-AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...
OSKALOOSA...PELLA AND PERRY
1125 AM CDT THU APR 5 2001

* EVENT TIMING... AFTER 3 PM AND THROUGH THIS EVENING.  A SEVERE
WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON.

* THREAT CATEGORIES...
     TORNADO.........  LOW.
     DAMAGING WINDS..  LOW.
     LARGE HAIL......  MODERATE.
     FLASH FLOODING..  MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT.  MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING

IAZ004>007-015>017-023>028-033>039-044>046-061100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
1125 AM CDT THU APR 5 2001

* EVENT TIMING... 3 PM TO 9 PM.

* THREAT CATEGORIES...
     TORNADO.........  NONE.
     DAMAGING WINDS..  NONE.
     LARGE HAIL......  LOW.
     FLASH FLOODING..  LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

KULA

-------------------------------------------------------------------

THREAT KEY:
    TORNADO......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS.. WINDS >= 58 MPH
    LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                     OF RAIN EVENT. POSES THREAT TO LIFE OR
                     PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE...... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW....... 5-15% (2-15% FOR TORNADOES)
    MODERATE.. 25-35%
    HIGH...... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:35 AM CDTSevere Thunderstorm WarningDMXMonroe30 min
Apr 5, 6:50 AM CDTSevere Thunderstorm WarningDMXWapello40 min
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningDMXCass31 min
Apr 5, 3:30 PM CDTSevere Thunderstorm WarningDMXRinggold45 min
Apr 5, 4:11 PM CDTSevere Thunderstorm WarningDMXDecatur39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.